Nebraska, 2010

Hail and Heavy Rain in Nebraska, August 31, 2010

August 31, 2010 · NWS GID · 4 events in 1 county or zone

As a cold front advanced into southeast portions of South Central Nebraska on this late Tuesday afternoon, a narrow, broken corridor of strong to severe storms flared up along the boundary, primarily impacting Thayer County. These storms developed in a very moist and unstable airmass featuring around 3500 J/kg mixed-layer CAPE, along with around 30 knots of deep-layer vertical shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

As a cold front advanced into southeast portions of South Central Nebraska on this late Tuesday afternoon, a narrow, broken corridor of strong to severe storms flared up along the boundary, primarily impacting Thayer County. These storms developed in a very moist and unstable airmass featuring around 3500 J/kg mixed-layer CAPE, along with around 30 knots of deep-layer vertical shear. There were a few reports of hail up the size of half dollars in the Alexandria area. In addition, torrential rainfall up to 4 inches was measured in Chester along the Nebraska and Kansas state line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 31, 4:25 PM CST, 1 minute earlier.

Area forecast discussion, Aug 31, 4:25 PM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
525 PM CDT TUE AUG 31 2010

.DISCUSSION...UPDATED THE ZONE FORECAST TO INCLUDE WATCH
INFORMATION IN NORTH CENTRAL KANSAS.

&&

.PREV DISCUSSION... /ISSUED 331 PM CDT TUE AUG 31 2010/

SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT.  FOCUS REMAINS ON
CHCS FOR TSTMS.  THE PATTERN ALOFT FEATURED A RIDGE ACROSS THE GULF
COAST STATES...SOUTHWEST FLOW ACROSS THE PLAINS...WITH A TROUGH
ALONG THE NORTHERN/CENTRAL ROCKIES.  WATER VAPOR IMAGERY REVEALS A
SUBTROPICAL MOISTURE PLUME HAS BEGUN TO WORK ITS WAY NORTHWARD INTO
NORTHERN KANSAS AND SOUTHEAST NEBRASKA EARLY THIS AFTN...WHILE AT
THE SURFACE A COLD FRONTAL BOUNDARY WAS LOCATED JUST TO THE SOUTH OF
A LINE FROM YORK TO PHILLIPSBURG. AHEAD OF THE FRONT...TEMPS HAVE
CLIMBED TO THE UPPER 80S/LOW 90S WITH DPS IN THE UPPER 60S TO THE
LOWER 70S. IN CONTRAST...BEHIND THE FRONT...TEMPERATURES HAVE
FALLEN BACK TO THE 70S WITH DPS IN THE 50S THE LOWER 60S. LAPS
DATA SHOWS SURFACE BASED INSTABILITY OF ROUGHLY 2500 J/KG TO 3000
J/KG ACROSS OUR EAST/SOUTHEAST CWA...AND MODELS INDICATE SHEAR
VALUES ALONG/AHEAD OF THE FRONT AROUND 30KTS. HAVE BEEN CONTINUING
TO WATCH THE PROGRESSION OF THE FRONT AS LOCATIONS BEHIND THE
BOUNDARY WILL SEE DWINDLING OPPORTUNITY FOR CONVECTION...WHILE
CHCS FOR STORMS ARE STILL FAIR GAME ALONG AND AHEAD OF THE
BOUNDARY. AS IT STANDS AND IN TIMING OUT THE FRONT...OUR SOUTHEAST
CWA STILL WILL BE THE FAVORED AREA FOR CONVECTION AND THE
POTENTIAL FOR SEVERE WEATHER THIS EVENING BEFORE THE FRONT MOVES
THROUGH. THE PRIMARY HAZARDS FROM THE STORMS WILL BE LARGE
HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL.

THEN OVERNIGHT...MODELS ARE NOT CONSISTENT ON WHETHER OR NOT
CONVECTION WHICH DEVELOPS ALONG THE LEE OF THE ROCKIES THIS EVENING
WILL HOLD TOGETHER AND ROLL EASTWARD LATE TONIGHT/EARLY WEDNESDAY.
IN ADDITION...AN INCREASING LLVL JET OVER THE MID LEVEL BOUNDARY MAY
ALSO FOCUS CONVECTION...HOWEVER THE ORIENTATION OF THE JET IS TOWARD
THE MISSOURI RIVER AND THIS ACTIVITY SHOULD FOCUS TO OUR EAST.
ELEVATED INSTABILITY PROGS TONIGHT ARE NEAR 1000 J/KG TO 1500 J/KG
AND ON WEDNESDAY MUCAPES ARE ALSO PROGGED NEAR 2000 J/KG WITH DEEP
LAYER SHEAR OF 30 TO 40KTS.  REMNANT CONVECTION FM HIGH PLAINS
DEVELOPMENT MAY REACH OUR CWA EARLY WEDNESDAY...WITH REDEVELOPMENT
POSSIBLE IN ISENTROPIC LIFT ON THE 315K SURFACE AHEAD OF THE MID
LEVEL WAVE...AND INCREASING UPPER DYNAMICS WITH PROGRESSING
WAVE...100KT JET NOSING SOUTH FM THE NORTHERN ROCKIES.  HAVE
MAINTAINED POPS GENERALLY AS THEY WERE AS CONFIDENCE IS NOT HIGH
ENOUGH TO RAISE OR LOWER THEM GIVEN THE DIFFERENCES IN THE MODELS.

LONG TERM...12Z THURSDAY THROUGH TUESDAY. MAIN FORECAST CONCERN LIES WITH
TEMPERATURES.

MODELS IN PRETTY GOOD AGREEMENT AT THE START OF THE LONG TERM
PERIOD...SHOWING THE NORTHERN AND CENTRAL PLAINS REMAINING UNDER THE
INFLUENCE OF A TROUGH ASSOCIATED WITH A LOW PRESSURE SYSTEM CROSSING
SRN CANADA...WHILE RIDGING REMAINS ALONG BOTH COASTS. COUPLE OF
STORIES FOR THURSDAY...ONE BEING WITH THE CONTINUED EASTWARD
PROGRESS OF THIS UPPER LEVEL TROUGH...AND WHILE THE FIRST HALF OF
THE DAY WILL SEE MORE IN THE WAY OF CLOUDS AND POSSIBLY EVEN A FEW
SHOWERS AROUND THE REGION...EXPECTING THAT MAIN AREAS OF PRECIP WILL
BE OUTSIDE OF THE CWA SO KEPT THE FORECAST DRY. BY EVENING...BEST
FORCING ASSOCIATED WITH THE TROUGH WILL BE WELL EAST OF THE
CWA...IMPACTING THE KS/MO/IA/WI/MN AREAS.  THE OTHER ISSUE FOR THE
DAY WILL BE WITH A FRONTAL PASSAGE...AND THE RESULTING WINDS AND
COOLER/DRIER AIR.  AT 12Z THURSDAY...THERE IS GOOD AGREEMENT SHOWING
THE COLD FRONT BASICALLY DRAPED THROUGH IN A SW/NE ORIENTATION
THROUGH THE MIDDLE OF THE CWA.  BY MIDDAY...THIS FRONT IS EXPECTED
TO BE ON THE VERY SERN FRINGE OF THE CWA OR BE OUTSIDE.  MODELS HAVE
COME INTO BETTER AGREEMENT SHOWING GOOD PRESSURE RISES...SO
EXPECTING THAT AT LEAST A PORTION OF THE LATE MORNING/EARLY TO MID
AFTERNOON HOURS WILL SEE SOME PRETTY GUSTY NORTH/NORTHWEST
WINDS...AND DID TREND SPEEDS UP APPROACHING ADV CRITERIA...SO IT
WILL BE SOMETHING TO MONITOR IN SUBSEQUENT SHIFTS. GETTING INTO
THURSDAY NIGHT AND FRIDAY...THE DRY FORECAST CONTINUES...WITH MORE
AMPLIFIED NORTHWESTERLY FLOW DEVELOPING IN THE UPPER LEVELS ACROSS
THE PLAINS AS LOW PRESSURE DEEPENS OVER THE GREAT LAKES REGION AND
RIDGING BUILDS FURTHER NORTH ACROSS THE ROCKIES.  AT THE SFC...HIGH
PRESSURE CONTINUES TO SETTLE INTO THE REGION BEHIND THE COLD
FRONT...BRINGING DIMINISHING WINDS.  MAIN CHANGES MADE TO THURSDAY
NIGHT/FRIDAY WERE TO TAPER BACK FRIDAY HIGHS SOME INTO GENERALLY THE
MID/UPPER 70S...AND TO TREND BACK DEW POINTS MORE INTO THE 40S WITH
MODELS IN GOOD AGREEMENT WITH THIS DRIER AIRMASS.  ACTUALLY WONT BE
TOO SURPRISED IF DEW POINTS /AT LEAST FOR A PERIOD OF TIME/ NEED TO
BE TAPERED BACK EVEN MORE.

THROUGH THE WEEKEND...NO SIGNIFICANT CHANGES EXPECTED...WITH NO
PRECIPITATION FORECAST.  UPPER LEVEL FLOW REMAINS GENERALLY
NORTHWESTERLY BUT BECOMES A BIT MORE ZONAL TOWARD THE END OF THE
WEEKEND AS THE PATTERN DEAMPLIFIES WITH THE LOW PRESSURE SYSTEM
MOVING FURTHER N/NE AND ANOTHER SYSTEM MOVING ONTO THE PAC NW.  SFC
HIGH PRESSURE CONTINUES TO SLIDE TO THE EAST WITH A TROUGH
DEVELOPING ALONG THE HIGH PLAINS...BRINGING MORE SOUTHERLY WINDS TO
THE CWA. TEMPERATURES ALSO BEGIN WARMING...AND BY SUNDAY AM
EXPECTING HIGHS BACK INTO THE MID 80S/LOWER 90S.

INTO EARLY NEXT WEEK...UPPER LEVEL FLOW GRADUALLY SHIFTS FROM ZONAL
ON MONDAY TO MORE SOUTHWESTERLY INTO TUESDAY AS THE PAC NW
LOW/TROUGH DIGS FURTHER SOUTH ALONG THE WEST COAST AND THE RIDGE
AXIS SLIDES TO THE EAST OF THE CWA.  MODELS ARE HINTING AT ANOTHER
POSSIBLE FRONTAL PASSAGE ON TUESDAY...BUT DECIDED TO KEEP DRY WITH
THERE STILL SOME UNCERTAINTIES BETWEEN MODELS WITH TIMING/LOCATION
AND IT BEING DAY 7.  KEPT HIGH TEMPERATURES GENERALLY IN THE MID 80S
TO LOWER 90S.

AVIATION...18Z TAF. A COLD FRONTAL BOUNDARY HAS JUST PASSED
KGRI...AND WINDS HAVE SHIFTED TO THE NORTHWEST BEHIND THE
BOUNDARY. A NORTHERLY WIND COMPONENT IS EXPECTED THROUGH
TONIGHT...THEN WINDS MAY BECOME MORE VARIABLE AT TIMES ON
WEDNESDAY WITH THE CHC OF SHRA/TSRA. WITH THE FRONTAL BOUNDARY NOW
THRU KGRI...CHCS FOR TSTMS HAVE DECREASED FOR THIS EVENING/TONIGHT
BUT CARRY INTO WEDNESDAY AS A SHORTWAVE TROUGH MOVES THROUGH.
CLOUD CEILINGS BEHIND THE BOUNDARY RANGE FROM 2-3K FEET AND HAVE
KEPT CLOUD HEIGHTS AROUND 2500FT FOR THE MOST PART...BUT THIS MAY
VARY BY AROUND 1000FT THRU THE DURATION OF THE TAF PERIOD.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

HEINLEIN
Hazardous weather outlook, Aug 31, 2:44 PM CST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
344 PM CDT TUE AUG 31 2010

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
344 PM CDT TUE AUG 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS EVENING SOUTH OF A LINE FROM YORK
TO PHILLIPSBURG...ALONG AN ADVANCING COLD FRONTAL BOUNDARY. SEVERE
STORMS ARE POSSIBLE WHICH MAY PRODUCE HAIL TO THE SIZE OF HALF
DOLLARS AND DAMAGING WINDS IN EXCESS OF 60 MPH. LOCALLY HEAVY
RAINFALL IN EXCESS OF AN INCH MAY ALSO OCCUR.

ADDITIONAL THUNDERSTORMS ARE FORECAST DURING THE OVERNIGHT HOURS
ACROSS THE ENTIRE OUTLOOK AREA. A STRONG TO SEVERE STORM MAY OCCUR
AND PRODUCE DIME TO QUARTER SIZE HAIL...AND 50 TO 60 MPH WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORM CHANCES CONTINUE ACROSS THE OUTLOOK AREA WEDNESDAY
AND WEDNESDAY NIGHT. CONDITIONS WILL AGAIN BE SUPPORTIVE OF SOME
STRONG TO SEVERE THUNDERSTORMS DURING THE AFTERNOON AND EVENING
HOURS. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE
WEATHER THREATS...AND SOME LOCALLY HEAVY RAIN MAY POSE SOME
ADDITIONAL FLOODING CONCERNS.

STRONG NORTHWEST WINDS OF 25 TO 30 MPH AND GUSTS NEAR 40 MPH ARE
FORECAST THURSDAY...FOLLOWING THE PASSAGE OF ANOTHER COLD FRONTAL
BOUNDARY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING FOR LOCATIONS SOUTH
OF A LINE FROM YORK NEBRASKA TO PHILLIPSBURG KANSAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Aug 31, 3:51 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
451 PM CDT TUE AUG 31 2010

KSZ006-007-018-019-312230-
JEWELL KS-MITCHELL KS-OSBORNE KS-SMITH KS-
451 PM CDT TUE AUG 31 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MITCHELL...
NORTHEASTERN OSBORNE...SOUTHERN JEWELL AND SOUTHEASTERN SMITH
COUNTIES UNTIL 530 PM CDT...

AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OSBORNE...OR 29 MILES WEST OF BELOIT...
MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOWNS...
  CAWKER CITY...
  IONIA...
  JEWELL...
  MANKATO...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3986 9825 3967 9805 3934 9863 3947 9878
TIME...MOT...LOC 2151Z 230DEG 28KT 3946 9862

HEINLEIN
Local storm report, Aug 31, 3:56 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
456 PM CDT TUE AUG 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             OSBORNE                 39.44N 98.70W
08/31/2010  E0.88 INCH       OSBORNE            KS   LAW ENFORCEMENT

            NICKEL SIZE HAIL STARTED AROUND 450PM

&&

PFANNKUCH
Special weather statement, Aug 31, 4:21 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
521 PM CDT TUE AUG 31 2010

NEZ087-312300-
THAYER NE-
521 PM CDT TUE AUG 31 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN THAYER COUNTY UNTIL
600 PM CDT...

AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHESTER...OR 30 MILES NORTH OF CONCORDIA...
MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HUBBELL...
  GILEAD...
  ALEXANDRIA...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3999 9740 4000 9770 4001 9772 4033 9736
      4026 9735 4002 9735
TIME...MOT...LOC 2221Z 225DEG 19KT 4001 9756

HEINLEIN

The radar

The Grand Island radar (KUEX), 77 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 heavy rain. Local standard time, as filed.

Hail, Thayer

When
August 31, 4:26 PM CST
Where
Thayer County, Chester
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
40.020, -97.620

Hail, Thayer

When
August 31, 4:50 PM CST
Where
Thayer County, 3 mi SW of Alexandria
Measured
0.75 in hail
Reported by
Public
Coordinates
40.219, -97.420

Hail, Thayer

When
August 31, 4:55 PM CST
Where
Thayer County, 2 mi W of Alexandria
Measured
1.25 in hail
Reported by
Public
Coordinates
40.250, -97.418

Heavy Rain, Thayer

When
August 31, 5:38 PM CST
Where
Thayer County, Chester
Reported by
Trained Spotter
Coordinates
40.020, -97.620

Rainfall total was 4 inches.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255437, 255438, 255439, 255440.